Missouri, 2012

Flash Flooding and Hail in Missouri, March 17, 2012

March 17, 2012 · NWS LSX · 10 events in 7 counties and zones

A vigorous shortwave moved northeast through the region, triggering showers and thunderstorms. A few of the storms produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A vigorous shortwave moved northeast through the region, triggering showers and thunderstorms. A few of the storms produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 17, 9:09 AM CST, 46 minutes earlier.

Area forecast discussion, Mar 17, 9:09 AM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 AM CDT SAT MAR 17 2012

.UPDATE...
ISSUED AT 1004 AM CDT SAT MAR 17 2012

TSRA HAVE DEVELOPED AHEAD OF VORT MAX CURRENTLY IN KS/OK REGION.
EXPECT COVERAGE TO CONTINUE TO INCREASE THRU THE MORNING AND INTO
THE AFTERNOON HRS AS VORT MAX LIFTS NEWD THRU THE DAY.

QUICK UPDATE TO CAPTURE LATEST RADAR/SAT TRENDS.
OTHERWISE...GENERAL TRENDS CONTINUE FROM PREV FORECAST.

TILLY

&&

.SHORT TERM...
ISSUED AT 338 AM CDT SAT MAR 17 2012
(TODAY AND TONIGHT)

ONLY SIGNIFICANT WEATHER EARLY THIS MRNG WAS PATCHY FOG WHICH HAS
DEVELOPED ACROSS PORTIONS OF SERN AND E CNTRL MO AND SWRN IL...
PARTICULARLY IN BLV AND FAM. THIS FOG WILL DISSIPATE LATER THIS
MRNG WITH THE ONSET OF DAYTIME HEATING AND MIXING. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND SPREAD NEWD THROUGH CNTRL AND SERN
MO THIS MRNG AND MAINLY SWRN IL THIS AFTN AS A SW FLOW SHORTWAVE
CURRENTLY OVER SERN KS NERN OK MOVES NEWD THROUGH SWRN MO THIS
MRNG...THEN TO E CNTRL MO BY 00Z SUN...AND EVENTUALLY INTO NWRN
IN BY 12Z SUN. THE MODELS ARE SHOWING INCREASING UPPER LEVEL
DIVERGENCE ACROSS MUCH OF ERN AND SRN MO BY 18Z SAT...PARTICULARLY
S CNTRL MO. WITH A CONTINUED ABNORMALLY WARM AND UNSTABLE
ATMOSPHERE FOR MID MARCH...K INDICES IN THE LOWER 30S FROM THE STL
AREA S AND LI VALUES DOWN TO -6 TO -8 BY 18Z SAT AT LEAST
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVNG.
FOLLOWED THE NAM MODEL AND NSSL 4 KM WRF FOR THE PRECIPITATION
FORECAST TODAY AND TGT WHICH HAS THE BEST COVERAGE OF SHOWERS AND
STORMS OVER SERN MO THIS MRNG...SERN MO AND SWRN IL THIS
AFTN...SWRN IL THIS EVNG...AND THEN MOST OF THE PRECIPITATION E
OF OUR FORECAST AREA BY LATE TGT. THERE WILL BE THE POTENTIAL FOR
SOME SEVERE STORMS THIS AFTN AND THIS EVNG ACROSS SERN MO AND SWRN
IL. THE CLOUDS AND PRECIPITATION MAY TEMPER THE MAX TEMPERATURES
TODAY MAINLY ACROSS SERN MO...BUT IT WILL STILL BE WELL ABOVE
NORMAL WITH HIGHS FROM THE MID 70S IN PORTIONS OF SERN MO TO
AROUND 80 ACROSS W CNTRL IL AND E CNTRL MO. LOW TEMPERATURES WILL
BE MILD TGT WITH CONTINUED HIGH SFC DEWPOINTS FOR THIS TIME OF THE
YEAR AND CONTINUED SLY FLOW.

GKS

&&

.LONG TERM...
ISSUED AT 316 AM CDT SAT MAR 17 2012
(SUNDAY THROUGH FRIDAY)

SUNDAY AND SUNDAY NIGHT STILL LOOKS DRY WITH ASCENT BEING LIMITED
BY UPPER TROUGH AMPLIFYING OVER THE MISSISSIPPI/OHIO RIVER VALLEYS.
WHILE THE ATMOSPHERE WILL BE RELATIVELY UNSTABLE TOMORROW...FORECAST
SOUNDINGS ARE SHOWING IT WILL REMAIN CAPPED.

MAIN FOCUS DURING THIS PERIOD WILL BE THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL...PARTICULARLY OVER CENTRAL MISSOURI NEXT WEEK.
GFS/NAM/ECMWF ARE IN GENERALLY GOOD AGREEMENT THAT A MERIDIONAL
BAND OF ENHANCED RAINFALL WILL DEVELOP FROM THE SOUTHERN PLAINS
INTO WESTERN MO BY LATE MONDAY THAT WILL SLOWLY SHIFT EASTWARD
TUESDAY AND WEDNESDAY. THE AMPLIFYING PATTERN IS CONDUCIVE TO
HEAVY RAINFALL WHERE A SERIES OF NORTHWARD MOVING VORT MAXES WILL
PROVIDE SUSTAINED ASCENT AHEAD OF THE DEEPENING UPPER TROUGH.
STRONG MOISTURE CONVERGENCE WILL LIKELY DEVELOP BELOW THIS LARGE
SCALE FORCING AS A 50KT LOW LEVEL JET TRANSPORTS PLENTY OF
MOISTURE NORTHWARD OUT OF THE GULF. MODELS DEPICT THAT THIS STRONG
FORCING WILL REACH CENTRAL MISSOURI BY MONDAY AFTERNOON AND THEN
SLOWLY PROGRESS EASTWARD TO THE MISSISSIPPI RIVER BY TUESDAY
NIGHT. HAVE LIKELY OR CATEGORICAL POP WORDING WITHIN THIS AXIS AND
WILL MENTION THE POTENTIAL FOR LOCALLY HEAVY RAINFALL DURING THIS
PERIOD IN THE HWO. GLOBAL MODELS THEN PUSH THE BEST FORCING OFF TO
THE EAST...BUT WILL HOLD ON TO RAIN CHANCES THROUGH THURSDAY UNDER
MEANDERING UPPER LOW.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL SUNDAY AND MONDAY...BUT
THEN WILL BEGIN TO COOL DOWN TUESDAY WITH INCREASED RAIN CHANCES AND
WILL THEN BE CLOSER TO MARCH NORMALS MID-LATE WEEK AS UPPER LOW
MOVES OVER MO/IL.

BRITT

&&

.AVIATION...
ISSUED AT 551 AM CDT SAT MAR 17 2012

FOG HAS DEVELOPED OVER THE ST LOUIS METRO AREA EARLY THIS MRNG.
THIS FOG SHOULD DISSIPATE BY 14Z SAT...BUT UNTIL THEN VSBYS MAY
BE DOWN TO 1/2SM WITH A 200 FT TOTAL OBSCURATION AT CPS AND ALSO
POSSIBLY AT SUS AS WELL. DIURNAL CUMULUS WILL DEVELOP LATER THIS
MRNG WITH SHOWERS AND STORMS EXPECTED TO DEVELOP AHEAD OF A
SHORTWAVE MOVING NEWD INTO SWRN MO THIS MRNG. THE BEST POTENTIAL
FOR STORMS IN COU WILL BE DURING THE LATE MRNG AND EARLY
AFTN...AND FOR THE ST LOUIS METRO AREA MAINLY THIS AFTN. UIN MAY
ALSO GET STORMS THIS AFTN...ALTHOUGH THE BETTER COVERAGE SHOULD
REMAIN S OF UIN. WITH THE UNCERTAINTY OF THE TIMING OF THE STORMS
WILL JUST INCLUDE VCTS IN THE TAFS FOR NOW. MOST OF THE SHOWERS
AND STORMS SHOULD SHIFT E OF THE TAF SITES BY THIS EVNG. LIGHT
SELY SFC WINDS WILL BECOME SLY AND STRENGTHEN LATER THIS
MRNG...THEN WEAKEN AGAIN THIS EVNG.

SPECIFICS FOR KSTL...LIGHT FOG AT STL WILL DISSIPATE BETWEEN 13-14Z
SAT WITH DIURNAL CUMULUS CLOUDS DEVELOPING LATER THIS MRNG...
EVENTUALLY GOING BKN AROUND 4000 FT IN HEIGHT. SHOWERS AND STORMS
SHOULD MOVE INTO THE STL AREA BY AFTN THEN SHIFT E OF STL BY 00Z
SUN. FOR NOW WILL JUST INCLUDE VCTS IN THE STL TAF FROM 17-24Z SAT
DUE TO THE UNCERTAINTY OF THE TIMING OF THE STORMS. THE SELY SFC
WIND WILL INCREASE TO AROUND 12 KTS BY THIS AFTN FROM A SLY
DIRECTION. THESE SLY WINDS WILL CONTINUE FOR THE REST OF THE TAF
PERIOD.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 17, 9:53 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 AM CDT SAT MAR 17 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1053 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS EVENING.
THE GREATEST CHANCE FOR SEVERE STORMS WILL BE OVER SOUTH
CENTRAL...SOUTHEAST...AND EAST CENTRAL MISSOURI AND SOUTHERN
ILLINOIS...PRIMARILY ALONG AND SOUTH OF A COLUMBIA...TROY
MISSOURI...LITCHFIELD LINE. LARGE HAIL AND ISOLATED AREAS OF
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

POCKETS OF HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER THE AREA FROM
MONDAY THROUGH THURSDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
OVER PARTS OF CENTRAL AND EASTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

TRUETT

In the hours before

Local storm report, Mar 17, 9:43 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             6 W LATHAM              38.56N  92.79W
03/17/2012  E0.25 INCH       MONITEAU           MO   PUBLIC

            PUBLIC REPORT OF PEA SIZE HAIL ON HIGHWAY 5

&&

JP

The radar

The St Louis radar (KLSX), 147 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 flash flood. Local standard time, as filed.

Hail, Cole

When
March 17, 9:55 AM CST to 10:00 AM CST
Where
Cole County, 2.25 mi E of Scrivner to 2.27 mi W of Brazito
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.447, -92.339

Hail, Franklin

When
March 17, 12:16 PM CST
Where
Franklin County, 0.71 mi NNE of Gray Summit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.490, -90.817

Hail, Franklin

When
March 17, 12:30 PM CST
Where
Franklin County, 1.34 mi NE of St Albans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.595, -90.755

Hail, St. Louis

When
March 17, 12:54 PM CST to 12:59 PM CST
Where
St. Louis County, 1.13 mi E of Windsor Spgs to 1.09 mi ENE of Oakland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.549, -90.409

There were several reports of one inch hail in Crestwood and Kirkwood.

Hail, Washington

When
March 17, 1:15 PM CST
Where
Washington County, 0.66 mi S of Richwoods
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.160, -90.829

Hail, Moniteau

When
March 17, 3:24 PM CST
Where
Moniteau County, 0.69 mi S of Latham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.560, -92.681

Hail, Moniteau

When
March 17, 4:05 PM CST
Where
Moniteau County, 2.55 mi NNE of Fortuna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.606, -92.790

Flash Flood, Osage

When
March 17, 5:00 PM CST to 8:45 PM CST
Where
Osage County, 3.18 mi ENE of Chamois to 1.54 mi WSW of St Aubert
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.690, -91.717

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous secondary roads were flooded and several creeks were out of their banks.

Hail, Crawford

When
March 17, 5:30 PM CST
Where
Crawford County, Cuba
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.070, -91.400

Flash Flood, Crawford

When
March 17, 5:30 PM CST to 10:45 PM CST
Where
Crawford County, 6.42 mi NW of Highway to 2.82 mi ENE of Berryman
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.940, -91.520

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including streets and yards in Cuba. Also, Highway C just northwest of Bourbon and Highway ZZ just west of Cuba.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370631, 370632, 370633, 370634, 370635, 371031, 370637, 371026, 370638, 371030.